Introduction:Recombinant human thyroid-stimulating hormone(rhTSH) increases radioactive iodine uptake(RAIU) in selected populations, while lithium is used as an adjunct to radioactive iodine (RAI) therapy in Graves disease with low RAIU. In this report, both drugs used in combination, overcame low iodine-131 uptake in a Graves patient.
Clinical Case:A 39-year old female with Graves disease, acquired thionamide-induced agranulocytosis, and severe hypokalemia, subsequently went into cardiorespiratory arrest. On resuscitation, she had ventricular tachyarrhythmias which were cardioverted using amiodarone. She was subsequently placed on IV hydrocortisone amiodarone and propranolol. On admission, she was normotensive, tachycardic, and afebrile. She had fine tremors, hyper reflexia, and diffuse, non-tender thyromegaly. Initial investigations showed normal complete blood count, hypokalemia and elevated alanine transaminase levels. Levels of thyroid stimulating hormone were low (0.03 uIU/L, N = 0.27-3.75). Thyroid ultrasound showed diffuse thyromegaly with uniform echopattern and normal color flow Doppler, radioiodine uptake showed low uptake at 0400h and 2400h (6% and 7%, respectively). In preparation for RAI therapy, she was given lithium 900mg/day for 12 days to increase RAI retention. To increase iodine-131 uptake, two doses of 0.9mg rhTSH were injected intramuscular, 24 hours apart, before RAI therapy. Repeat RAIU after the second dose of rhTSH showed more than a 5-fold increase in 0400h uptake compared with the baseline (32% vs. 6%). Exactly 24 hours after the second dose of rhTSH, she was given 25mCi of iodine-131. Thereafter, the patients clinical and biochemical markers continued to improve. She became hypothyroid and is currently on levothyroxine replacement therapy.
Conclusions:This case demonstrates the efficacy of combining rhTSH and lithium to overcome amiodarone-induced low iodine-131 uptake in Graves disease.
Full text is available in PDF